Opiates cause intense pleasure or euphoria that might give you a perception of higher energy. This energetic feeling won't last long, however, because opiates mainly cause low energy and sedation by inhibiting some of the body's hormones. If your opiates give you energy, you should consider that they might be contaminated with a stimulant.
The Opiate Effects
One of the primary effects of opiates, such as hydrocodone, heroin, or morphine, is the euphoria they produce, according to the National Institute on Drug Abuse (NIDA). This intense pleasurable experience might make you feel infused with new energy. The euphoria or rush of pleasure is short-lived, however, and is soon followed by a few hours of a relaxed, sedated, or depressed mental state.
The Basis of the Euphoria
According to NIDA, opiates cause euphoria by increasing secretion of the neurotransmitter dopamine in the brain's limbic system. Dopamine's effect on the nucleus accumbens of the limbic system is responsible for your opiate-induced euphoria.
This system is also responsible for reward and learning and imprinting the memory of the opiate experience on your brain. Soon, you crave a repeat of the pleasure, the rush, and the seeming boost of energy.
Opiates and Low Energy
Opiates cause low energy and sedation by their effect on noradrenaline, which is hormone involved in giving you energy and wakefulness. According to a 2012 review in Cold Spring Harbor Perspectives in Medicine, opiates reduce secretion of the neurotransmitter in an area of brain called the locus coeruleus.
Noradrenaline is also the hormone involved in creating withdrawal symptoms. When you abruptly stop your opiate after chronic use, higher than normal secretion of noradrenaline cause symptoms such as cold sweats and anxiety, and the resulting physical dependence on the drug to stave off unpleasant symptoms.
Pure opiates produce a low energy rather than a high energy state after the intial rush. Be cautious if you get a sustained energy boost from opiate drugs you get on the street, rather than by a doctor's prescription. They might be contaminated with stimulants that give you higher energy.